What Happens When You Mix Benzodiazepine and Alcohol?
Mixing benzodiazepines, or “benzos,” with alcohol to enhance a high is extremely dangerous for several reasons, the most harrowing of which is the risk for a coma or fatal overdose. This is due to the effects each drug has on the body. Benzos and alcohol are both depressants, which are substances that can suppress your central nervous system to dangerous, unconscious levels. Abusing these drugs together puts you at a very high risk of bodily injury, risky behavior and even death. If you or a loved one needs help breaking free from an addiction to benzodiazepine and alcohol, help is closer than you think. The medical team at The Recovery Village can help get you the treatment you deserve. The first step is reaching out.
What Are Benzodiazepines?
Benzodiazepines are psychoactive sedatives prescribed to treat mental health disorders such as anxiety and physical issues like seizures and cerebral palsy. Some of the most common benzo brands are Xanax, Ativan, Klonopin and Valium. Benzos should only be taken for a legitimate medical disorder, as they can be addictive, creating a substance use disorder in a short amount of time. Abusing benzodiazepines and alcohol can lead to permanent damage to your mind and body, so seeking help for this kind of dependency is crucial.
What Are the Side Effects of Benzodiazepine and Alcohol?
When you mix benzos with alcohol, you experience the effects of both, but at a much higher, and much more life-threatening level. The consequences of combining these substances can be severe, and in the case of overdose, even fatal. Some common side effects include:
- Slowed breathing
- Impaired cognition
- Immune system depression
- Organ failure
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700
Dangers of Mixing Benzodiazepine and Alcohol
The deadly effects of alcohol abuse are multiplied when combined with the life-threatening effects of benzodiazepine addiction. Since you cannot control the effects of taking both drugs together, you may experience extreme bodily harm, with the side effects ranging from loss of coordination and cirrhosis of the liver to stroke and coma.
Benzos and alcohol wreak havoc on your central nervous and immune systems, and over time, can lead to massive organ failure and death. Combining the two substances also increases your chances of addiction to both substances, causing you to use increasing amounts of each to reach the same high — a situation that often ends in fatal overdose.
Outside of these life-threatening consequences for you personally, mixing these two drugs lowers your inhibitions and increases your chances of engaging in risky behavior. This strains relationships with your family and friends, and worse, you might think it’s safe to get behind the wheel of a car. You may suffer intense physical damage from combining benzodiazepine and alcohol, but you won’t be able to repair relationships broken by your addiction or rescue those in car crashes, should you decide to drive while intoxicated.
Treatment for Benzodiazepine and Alcohol
Mixing benzodiazepine and alcohol is extremely dangerous — for yourself and others. If you or someone you know is struggling to put down the bottle and stop popping pills, downplaying your situation can be harmful, and home-detoxing can be deadly.
It takes much more than willpower to overcome addiction to multiple substances. Safe detox takes a team of medical professionals who know substance use disorders inside and out and will do everything necessary to boost your health. Don’t wait until it’s too late. Call The Recovery Village today and speak with a compassionate intake coordinator who can get you on the path to healing.